Eyes - flashers and floaters


I know APS is more about the loss of vision due to migraines and blood clots etc but just wondered how many people have floaters and or flashing lights.

I first noticed lots of floaters aged 14 and now it's like looking through frog spawn. I've had them checked by my optician but he said it's just one of those things. I also get flashing lights and shimmering every day. Got that checked out too but he said it wasn't the retina.

Any thoughts?



10 Replies

  • Hi Rosiemay

    I have several floaters and, like you, have been told not to worry about them.

    I used get flashes and shimmering, sometimes, when my INR was too low but now I'm on Fragmin I don't sem to get them.

    Best wishes.

    Dave x

  • I went to my OPHTHALMOLOGIST (6 more years training than an optometrist) with the exact same complaint and was told I had a peculiar type of cataracts. I had those excised and when that had healed they found a second diagnosis of glaucoma. Incidentally, I screened them on their knowledge of APS to find them very informed and to find they had given me a special screening to look for any past damage APS may have caused. In any case, it sure sounds exactly like what I tolerated for years, until I got to the doctor with the right education. Perhaps you might get a second opinion with an ophthalmologist and ask when you make the appointment if the doctor is trained to perform an APS screening on your eyes.



  • I have the shimmering and hazy lines and floaters. It's funny but the day following my first dose of warfarin (10mg) they had gone and my colour vision was also much better. Over the next few days the dose was reduced and back came the bad vision stuff. INR still only 1.1


  • I have floaters and occasional hazy lines in front of my eyes, especially when it's a bright sunny day. I used to get a lot of flashing lights and doughnut shaped rings in front of my eyes but these are a lot better since I had my episode that landed me in hospital with three blood lots on the brain. The warfarin and amitriptyline seem to be working to keep these at bay!! My warfarin level is around 3 x

  • Yeah I get them, to be honest they come and go, and I've never thought anything of it being related to meds etc, but just reading here that there is an impact from your INR, kinda makes sense. Your never alone on here! Sarahx

  • I have floaters- they actually look like blood cells.

  • Hi i have every confidence in the opticians at boots and have had extremly good advice plus they picked up on the branch occlusion i had last year so went to them last week before my routine check was due because i was getting visual symptoms.

    Floaters i mentioned which he said was normal but did say that i should get my eye checked if i experienced flashing lights after the floaters. Dont wish to alarm but i was only told that last week. I take warfarin and do have high antibodies and a history of occular TIA's plus temple pain on the left so he may be relating that specifically to me - but it could be in general so i think worth getting a second opinion. I was checked for glaucoma because i had a recent course of steriods and by all accounts you can get glaucoma associated with high dose steriods. kathy xx

  • ps the 3 seperate opticians i have seen have all been very clued up about APS - more so than some doctors! ;-)

  • Floaters are a common part of aging. They are tiny dots and webs of protein. Not much can be done in extreme cases they can do a vitrectomy.

    For years I have experienced episodes of lights and blank spots in vision which will last 20 minutes to an hour. Some call it ocular migraine. The lights seen are called scintillating scotoma. Not sure if that is what you are having. Sometimes it will happen everyday and sometimes it won't happen for months.

    Recently, I experienced a posterior vitreous detachment. It started as a flashing light on the right side of my right eye. Seemed like it was on the outside of my peripheral vision and was most noticeable when I turned my eyes to the left. Within a couple of hours I noted a large floater in that eye. This happens when the vitreous tugs on the retina and the light is the result. Again, PVDs are an aging thing as the vitreous becomes more liquid. The danger with these is that they can cause a retinal tear or detachment and that requires immediate treatment by an Ophthalmologist. I got checked and fortunately no retinal damage. The new floater seems to have diminished over that last few months.

  • I got those round small floaters too. They are blood cells. They look a bit like flying saucers way off in the distance when you look into a clear sky. Quite annoying when I was playing golf.

    The flashes started at the same time.

    Looked it up and apparently it happens to everyone.

    At some point between 40 and 80 when the vitreous detaches from the retina.

    The flashes are the vitreous tugging on the retina.

    I had not long been on blood thinning and this annoyingly appeared for my Daughter's wedding. I was a bit worried and kept closing one eye then the other to see what was happening in each eye which looks rather odd on the wedding photos.

You may also like...